Missouri, 2021

Winter Weather in Missouri, February 9 to 10, 2021

February 9 to 10, 2021 · NWS SGF · 16 events in 15 counties and zones

Patchy freezing rain, freezing drizzle, and some sleet occurred over parts of the region from the evening of the 9th into the morning of the 10th. 20 inches.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Patchy freezing rain, freezing drizzle, and some sleet occurred over parts of the region from the evening of the 9th into the morning of the 10th. While liquid amounts were light, flat ice accumulations were generally 0.10 to 0.20 inches. Schools remained closed across the region, with roads being very icy and hazardous which led to numerous accidents and one fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 9, 5:37 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Feb 9, 5:37 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
537 PM CST Tue Feb 9 2021

...00Z Aviation Discussion Update...

.SHORT TERM...(This evening through Wednesday)
Issued at 156 PM CST Tue Feb 9 2021

Today has been relatively quiet with some light flurries and light
fog, but measurable precip to move in this evening. Precip type
over the southern CWA will be freezing drizzle, with light snow
expected across the northern CWA. The areas between will be tricky
since precip type will be determined by the exact extent of the
shallow cold layer. Overall expect a transition from freezing
drizzle south to light snow north. Tonight will see greater
coverage, with all areas expected to see precip, but Wednesday
will see precipitation mainly along and south of the I-44
corridor. Snow will be light with a dusting to maybe up to a half
inch expected through tonight, which shouldn't create too much of
a hazard. Through Wednesday...freezing drizzle accumulations will
be a glaze to 0.05" in areas covered by the Winter Weather
Advisory north of I-44, with around a tenth to two tenths
(greatest far SE CWA) south of I-44. Definitely worth noting that
these amounts are flat ice accumulations and that radial ice
accumulations will be much lower. As a result, power outages and
tree damage are not expected so opted against upgrading the watch
to a warning. Icy roads and walkways will be the primary hazards
in the advisory areas. Another item worth noting is that some of
the precip over the far southeast could be sleet Wednesday
afternoon, reducing ice accumulations as a result.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 156 PM CST Tue Feb 9 2021

Precip, mostly expected to be freezing drizzle, but with some
sleet potential, will continue over mainly the southeastern and
far southern CWA into early Thursday. Additional freezing drizzle
amounts of a glaze to a tenth of an inch are possible, mainly over
the far southeast. Again, this is a flat ice forecast, radial
accumulations will be very light.

Attention then turns to late in the week into early next week as
the peak of the cold air moves through. The coldest night is
expected to be Saturday night with lows forecast to be -8F north
to 1F south. Resulting wind chills Saturday night and Sunday
morning are forecast to be around -20F. Sunday is forecast to be
the coldest day with highs in the single digits north to teens
south. Still some uncertainty in the extent of the cold, but there
is high confidence in wind chills below zero. Gradual warming is
expected next week, but the best estimates at this time indicate
highs staying below freezing until Wednesday or Thursday and lows
under 20F until next weekend.

There will be potential for snow late this week into early next,
but details are highly uncertain given significant model spread in
the track of energy and resulting precip. Stay tuned.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 535 PM CST Tue Feb 9 2021

MVFR ceilings at KJLN will drop to IFR later this evening, with
overcast IFR ceilings expected across much of the region through
tomorrow morning. The SGF atmospheric sounding denotes a cold, shallow
layer of moisture near the surface below a strong inversion. This
layer is just deep enough to bring some light freezing drizzle and
light snow chances to the area tonight into Wednesday. Some LIFR
flight conditions and reduction in visibility will be possible
wherever this precipitation occurs, especially tonight. Icing will
also be of concern given the freezing drizzle potential.

Winds remain out of the northeast at around 6 to 10 knots
throughout the TAF period.

&&

.CLIMATE...
Issued at 1140 AM CST Tue Feb 9 2021

An extended cold stretch of weather is expected over the next
week. Additionally, the 6-10 and 8-14 day outlooks from CPC depict
significant chances for colder than normal temperatures through
most of the remainder of the month. This cold stretch will be
thanks to strong cross polar flow noted on Wave 5 Charts and a
very strongly (nearly 4 standard Deviations) negative Arctic
Oscillation.

By this weekend, the forecast is for record breaking cold
temperatures to impact much of the Ozarks as an arctic airmass
slides nearly overhead of the region.

Below are the record minimum high and low temperatures for
Friday-Sunday:

    Springfield		Joplin		West Plains		Vichy/Rolla
    LoMax / Low	  LoMax / Low   LoMax / Low     LoMax / Low

Sat  4(1905)/      11(1905)/     27(2008)/ 	    22(1899)/
13th -22(1905)     -21(1905)      2(1988)       -19(1899)

Sun  22(1936)/     25(2007)/     29(2007)/      21(2007)/
14th   0(1905)       2(1905)       8(2020)        4(2020)

Mon  17(1900)/     22(2007)/     24(2010)/      19(2007)/
15th  -5(1905)      -6(1905)      6(1958)        0(1958)

In addition to the cold temperatures, Winds are forecast to
produce wind chill values as low as -20 degrees by Sunday. This is
near the criteria for Wind Chill Warning (-25 degrees). If this
were to be realized it would be the first Wind Chill Warning
issued by the office since January of 2018.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory until 6 AM CST Thursday for MOZ077-
     079>083-088>098-101>106.

KS...Winter Weather Advisory until 6 AM CST Thursday for KSZ097-101.

&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Rothstein
CLIMATE...Hatch
Hazardous weather outlook, Feb 9, 2:56 PM CST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
256 PM CST Tue Feb 9 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-102100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
256 PM CST Tue Feb 9 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon through Wednesday.

Weather hazards expected...

  Limited excessive cold risk.
  Elevated ice accumulation risk.
  Limited snow and sleet risk.

DISCUSSION...

Another round of wintry precipitation is expected this evening
into Wednesday. Up to a tenth of an inch of ice is possible in
the Winter Weather Advisory, with higher amounts up to two tenths
of an inch are possible over far south central missouri. Light
snow or sleet will mix with freezing drizzle at times across
northern portions of the area. The greatest snow accumulations, up
to a half inch, will be possible across central Missouri.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday.

Additional wintry precipitation chances continue Wednesday night
into early Thursday. Snow chances exist by this weekend.

Unseasonable cold is expected for several days with the coldest
temperatures late this week through the weekend. Low temperatures
in the single digits to teens are expected Thursday and Friday
nights. Low temperatures near or below zero are possible Saturday
night. Wind chill values will be well below zero at times.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Local storm report, Feb 9, 1:03 PM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
103 PM CST TUE FEB 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     FREEZING RAIN    2 NNW VICHY             38.13N 91.77W
02/08/2021  M0.17 INCH       MARIES             MO   ASOS

            UPDATES PREVIOUS FREEZING RAIN REPORT FROM 2
            NNW VICHY. EVENT TOTAL FOR VICHY ROLLA
            AIRPORT ASOS REPORTED 0.17 INCH OF FLAT ICE
            FROM 1PM TO 11:53 PM.

&&
Local storm report, Feb 9, 1:13 PM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
113 PM CST TUE FEB 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     FREEZING RAIN    1 NE POMONA             36.88N 91.90W
02/08/2021  M0.21 INCH       HOWELL             MO   ASOS

            EVENT TOTAL OF 0.21 INCH OF FLAT ICE
            MEASURED AT THE WEST PLAINS ASOS. BETWEEN
            4PM AND 1030 PM.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter weather. Local standard time, as filed.

Winter Weather, Barry

When
February 9, 7:00 PM CST to February 10, 12:00 PM CST
Where
Barry forecast zone
Reported by
COOP Observer
Coordinates
36.710, -93.829 (the zone’s center; the record gives no point)

Freezing rain that began during the evening of the 9th continuing into the 10th measured 0.08 liquid precipitation, resulted in a glaze of ice at the Cassville Ranger Station.

Winter Weather, Jasper

When
February 9, 7:00 PM CST to February 10, 12:00 PM CST
Where
Jasper forecast zone
Reported by
ASOS
Coordinates
37.204, -94.341 (the zone’s center; the record gives no point)

Freezing rain that began during the evening of the 9th continuing into the 10th measured 0.17 flat ice accumulation at the Joplin airport and resulted in a glaze of ice on area roadways.

Winter Weather, McDonald

When
February 9, 7:00 PM CST to February 10, 12:00 PM CST
Where
McDonald forecast zone
Reported by
COOP Observer
Coordinates
36.629, -94.348 (the zone’s center; the record gives no point)

Freezing rain that began during the evening of the 9th continuing into the 10th measured 0.06 liquid precipitation at the Anderson Cooperative Weather Observer and resulted in a glaze of ice on area roadways.

Winter Weather, Lawrence

When
February 9, 7:00 PM CST to February 10, 12:00 PM CST
Where
Lawrence forecast zone
Reported by
COOP Observer
Coordinates
37.106, -93.833 (the zone’s center; the record gives no point)

Freezing rain that began during the evening of the 9th continuing into the 10th measured 0.03 liquid precipitation at the Monett Cooperative Weather Observer and resulted in a glaze of ice on area roadways.

Winter Weather, Barry

When
February 10, 12:00 AM CST to 12:00 PM CST
Where
Barry forecast zone
Reported by
COOP Observer
Coordinates
36.710, -93.829 (the zone’s center; the record gives no point)

Freezing drizzle that fell overnight measured 0.02 liquid precipitation at the Montauk State Park Cooperative Weather Observer and resulted in a glaze of ice on area roadways.

Winter Weather, Polk

When
February 10, 12:00 AM CST to 4:00 PM CST
Where
Polk forecast zone
Reported by
Law Enforcement
Coordinates
37.617, -93.400 (the zone’s center; the record gives no point)

Light freezing rain resulted in a glaze of ice on area roadways causing accidents, resulting in one indirect fatality.

Winter Weather, Greene

When
February 10, 12:00 AM CST to 12:00 PM CST
Where
Greene forecast zone
Reported by
ASOS
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

Freezing rain fell overnight leading to a glaze of ice on area roadways and accidents. The ASOS at the Springfield Airport measured 0.21 inches of flat ice accumulation.

Winter Weather, Dallas

When
February 10, 12:00 AM CST to 12:00 PM CST
Where
Dallas forecast zone
Reported by
COOP Observer
Coordinates
37.680, -93.024 (the zone’s center; the record gives no point)

Light freezing rain fell overnight leaving a glaze on area roadways leading to accidents. The Buffalo Cooperative Weather Observer measured 0.05 liquid precipitation.

Winter Weather, Webster

When
February 10, 12:00 AM CST to 12:00 PM CST
Where
Webster forecast zone
Reported by
COOP Observer
Coordinates
37.281, -92.876 (the zone’s center; the record gives no point)

Light freezing rain fell overnight resulting in a glaze of ice causing accidents. The Marshfield Cooperative Weather Observer measured 0.02 liquid precipitation.

Winter Weather, Wright

When
February 10, 12:00 AM CST to 12:00 PM CST
Where
Wright forecast zone
Reported by
COOP Observer
Coordinates
37.270, -92.469 (the zone’s center; the record gives no point)

A wintry mix of light freezing rain and sleet was measured at 0.08 of liquid precipitation that fell overnight measured 0.08 at the Mansfield Cooperative Weather Observer. The observer also recorded a glaze of ice.

Winter Weather, Maries

When
February 10, 12:00 AM CST to 12:00 PM CST
Where
Maries forecast zone
Reported by
ASOS
Coordinates
38.162, -91.925 (the zone’s center; the record gives no point)

Light freezing rain fell overnight resulting in a 0.11 flat ice accumulation by the ASOS at the Rolla Vichy airport.

Winter Weather, Phelps

When
February 10, 12:00 AM CST to 12:00 PM CST
Where
Phelps forecast zone
Reported by
COOP Observer
Coordinates
37.877, -91.792 (the zone’s center; the record gives no point)

Freezing drizzle fell overnight. While only 0.01 inches of liquid precipitation was measured by the Rolla Cooperative Weather Observer, they also recorded a glaze on roadways.

Winter Weather, Texas

When
February 10, 12:00 AM CST to 6:00 PM CST
Where
Texas forecast zone
Reported by
COOP Observer
Coordinates
37.317, -91.965 (the zone’s center; the record gives no point)

Freezing rain and sleet resulted in 0.03 inches of liquid precipitation were recorded by the Cooperative Weather Observer in Licking.

Winter Weather, Howell

When
February 10, 12:00 AM CST to 6:00 PM CST
Where
Howell forecast zone
Reported by
ASOS
Coordinates
36.774, -91.886 (the zone’s center; the record gives no point)

The West Plains ASOS measured 0.10 inches of flat ice accumulation from light freezing rain and drizzle.

Winter Weather, Shannon

When
February 10, 12:00 AM CST to 6:00 PM CST
Where
Shannon forecast zone
Reported by
COOP Observer
Coordinates
37.157, -91.400 (the zone’s center; the record gives no point)

The Cooperative Weather Observer in Round Spring recorded 0.10 inches of liquid precipitation, including some sleet.

Winter Weather, Pulaski

When
February 10, 12:00 AM CST to 6:00 PM CST
Where
Pulaski forecast zone
Reported by
COOP Observer
Coordinates
37.825, -92.208 (the zone’s center; the record gives no point)

The Cooperative Weather Observer in Waynesville recorded 0.02 inches of liquid precipitation caused a glaze of ice.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946256, 946271, 946272, 946274, 946273, 946277, 946278, 946279, 946285, 946287, 946288, 946289, 946292, 946295, 946299, 946302.